Kansas, 2004

Hail in Kansas, September 24, 2004

September 24, 2004 · NWS DDC · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 24, 1:26 AM CST, 12 hours 17 minutes earlier.

Area forecast discussion, Sep 24, 1:26 AM CST, 12 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
226 AM CDT FRI SEP 24 2004

.DISCUSSION...

DAYS 1-2...
LOW LEVEL REMAINING FAIRLY DRY THROUGH SATURDAY EVENING AS ANTI
CYCLONIC FLOW KEEPS MOISTURE TO THE SOUTH AND WEST OF THE CWA.
MOISTURE WILL BEGIN RETURNING TO ERN CO AND WITH UPSLOPE FLOW ALONG
WITH INCREASING INSTAB PROGGED SO COULD SEE SOME STORMS DEVELOPING
TO OUR WEST TONIGHT AND AGAIN ON SAT EVE. WEAK STORM MOTION PROGGED
BOTH DAYS AND WITH DRYER AIR IN PLACE ACROSS WRN KS ANY STORM THAT
MAY DEVELOP HERE WILL LIKELY REMAIN OUT OF OUR AREA. WILL THEREFORE
KEEP FORECAST DRY BUT BRING AN INCREASE IN CLOUDS DURING THE DAY ON
SAT. GIVEN THE INCREASING CLOUDS ON SATURDAY DID TRIM A FEW DEGREES
FOR SATURDAY HIGHS SATURDAY. FOR TODAY BASED TEMPS ON 75H WHICH
APPEARS REASONABLE BASED ON 00Z KDDC SOUNDING.

DAYS 3-7...
DO NOT SEE ANY REASON TO CHANCE THE EXTENDED FORECAST AT THIS TIME.
ALL GRIDS SEEM IN LINE WITH SURROUNDING OFFICES AND CURRENT MEDIUM
RANGE MODELS.  THE CANADIAN MODEL HINTS A FRONT COMING DOWN AND
CROSSING FROM NORTHWEST TO SOUTHEAST THROUGH CWA LATE MONDAY INTO
LATE TUESDAY TIME FRAME.  SEEMS THE LATEST GFS IS COMING IN MORE IN
LINE WITH THE ECMWF THAN 24 HOURS AGO.  NO CHANGES MADE TO EXISTING
GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 80 50 79 52 / 00 00 00 00
GCK 79 51 78 50 / 00 00 00 00
EHA 77 51 76 53 / 00 00 00 00
LBL 79 50 79 52 / 00 00 00 00
HYS 80 49 78 51 / 00 00 00 00
P28 82 52 82 55 / 00 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

RB/TSB
Hazardous weather outlook, Sep 24, 1:14 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
214 PM CDT FRI SEP 24 2004

KSZ030-031-043>046-061>066-074>081-084>090-251000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
214 PM CDT (114 PM MDT) FRI SEP 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON GENERALLY ALONG A LINE FROM SYRACUSE TO ELKHART.  THE
ATMOSPHERE HAS BECOME MODERATELY UNSTABLE, AND A FEW OF THE
THUNDERSTORMS MAY REACH SEVERE LIMITS, WITH LARGE HAIL BEING THE
PRIMARY THREAT.  THE THUNDERSTORM ACTIVITY SHOULD DIMINISH AFTER 9
PM CDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS
EVENING IN MAINLY THE ELKHART, JOHNSON, AND SYRACUSE AREAS.

UMSCHEID

The radar

The Dodge City radar (KDDC), 179 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hamilton

When
September 24, 1:43 PM CST
Where
Hamilton County, 20 mi S of Coolidge
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -102.000

Hail, Hamilton

When
September 24, 4:00 PM CST
Where
Hamilton County, 13 mi N of Coolidge
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.217, -102.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423203, 5423204.